The Doctors discuss whether naturopathic treatments and alternative treatments are a sham or not.
We meet Jodi, a writer who sought out the help of a naturopathic doctor to help with her with feeling tired all the time and also her allergies. She says she underwent "brain training," which involved listening to tones on headphones. She says she did this once a week for 6 to 9 weeks. She claims this made her feel "detached" and more tired and she also says it caused her to not be able to write. When she went back to the naturopath, she says she was given a supplement and claims it made her write even slower. She says she then turned to a medical doctor for treatment and is still feeling the alleged effects of the brain training and supplements 6 years later.
The Doctors welcome Dr. Steve Novella, who runs the website “Science-Based Medicine” and feels naturopathy is a scam, and Peggy Branson, a California licensed naturopathic doctor, to discuss the topic further.
Dr. Novella says he believes naturopathy is not based on evidence or science and is practiced based on a philosophy. "They are not following the evidence, they don't have the training, or experience or culture to know how to translate the best science into practice," he says. He also says he believes that naturopathic doctors leave their training "not prepared" and unable to properly understand how to translate science into treatment.
Peggy says there are "several measures" where licensed naturopathic doctors are monitored during their training and she also contends her line of work is "evidence-based medicine." She also notes there is continuing medical education in her field. She says that she works in conjunction with medical doctors and many of her patients end up meeting with her after seeing numerous medicals doctors without any success.
If you are considering an alternative treatment, The Doctors recommend reading up on any evidence associated with it and do as much research ahead of time. They also recommend if you are starting any supplement to run it by your medical doctor, especially if you are taking other medications as there can be medications interactions.